Myopericarditis after messenger RNA Coronavirus Disease 2019 Vaccination in Adolescents 12 to 18 Years of Age

Bibhuti B. Das, Utkarsh Kohli, Preeti Ramachandran, Hoang H. Nguyen, Gerald Greil, Tarique Hussain, Animesh Tandon, Colin Kane, Sravani Avula, Chioma Duru, Sannya Hede, Kavita Sharma, Devyani Chowdhury, Sunil Patel, Christopher Mercer, Nita Ray Chaudhuri, Bhavi Patel, Jocelyn Y. Ang, Basim Asmar, Joselito SanchezDanyal Khan

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Objectives: To characterize the clinical course and outcomes of children 12-18 years of age who developed probable myopericarditis after vaccination with the Pfizer-BioNTech (BNT162b2) coronavirus disease 2019 (COVID-19) messenger RNA (mRNA) vaccine. Study design: A cross-sectional study of 25 children, aged 12-18 years, diagnosed with probable myopericarditis after COVID-19 mRNA vaccination as per the Centers for Disease Control and Prevention criteria for myopericarditis at 8 US centers between May 10, 2021, and June 20, 2021. We retrospectively collected the following data: demographics, severe acute respiratory syndrome coronavirus 2 virus detection or serologic testing, clinical manifestations, laboratory test results, imaging study results, treatment, and time to resolutions of symptoms. Results: Most (88%) cases followed the second dose of vaccine, and chest pain (100%) was the most common presenting symptom. Patients came to medical attention a median of 2 days (range, <1-20 days) after receipt of Pfizer mRNA COVID-19 vaccination. All adolescents had an elevated plasma troponin concentration. Echocardiographic abnormalities were infrequent, and 92% showed normal cardiac function at presentation. However, cardiac magnetic resonance imaging, obtained in 16 patients (64%), revealed that 15 (94%) had late gadolinium enhancement consistent with myopericarditis. Most were treated with ibuprofen or an equivalent nonsteroidal anti-inflammatory drug for symptomatic relief. One patient was given a corticosteroid orally after the initial administration of ibuprofen or an nonsteroidal anti-inflammatory drug; 2 patients also received intravenous immune globulin. Symptom resolution was observed within 7 days in all patients. Conclusions: Our data suggest that symptoms owing to myopericarditis after the mRNA COVID-19 vaccination tend to be mild and transient. Approximately two-thirds of patients underwent cardiac magnetic resonance imaging, which revealed evidence of myocardial inflammation despite a lack of echocardiographic abnormalities.

Original languageEnglish (US)
Pages (from-to)26-32.e1
JournalJournal of Pediatrics
Volume238
DOIs
StatePublished - Nov 2021

Keywords

  • mRNA COVID-19 vaccine
  • myocarditis
  • pericarditis

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint

Dive into the research topics of 'Myopericarditis after messenger RNA Coronavirus Disease 2019 Vaccination in Adolescents 12 to 18 Years of Age'. Together they form a unique fingerprint.

Cite this